Ok so you have had a hard day working in the garden and now you need a long hot shower to clean yourself off, and to loosen up those tense overworked muscles. A nice massage wouldn’t go astray! The boys have just come off the footy field and the girls maybe had a hard day on the tennis courts too — all are tired and achy. They too need to loosen up and get those achy muscles seen to.
This is NOT the kind of muscle weakness I am referring to in this blog today.
Healthy individuals who have given their muscles a good work out – know instinctively what they should do to relax and give their tired body a rest. But what about the ordinary Mary and Pedro who suddenly find, that for no apparent reason their muscles are stiffening up. They have not done any untoward heavy lifting, mountain climbing, bicycling marathons or even heavy duty garden or house work. Still they find themselves developing muscle pains while doing everyday ordinary normal chores, walking, housework etc.
These people may be healthy and athletic types, who have always been quite capable of walking, running, climbing, swimming and hiking, yet suddenly – without any warning and for no apparent reason their body is screaming ENOUGH. Their muscles are on fire, they have aches and pains in peculiar places where they have never suffered like this before. Worse still, nothing that would normally alleviate muscle pain like this helps. Hot steam baths, rubdowns, visits to the masseurs, lotions, potions and pills – all fail to bring relief, so the only other choice they have is to visit their doctor.
This happens hundreds of times (I would imagine) every day, in every town, on every continent where Cholesterol Lowering Drugs are prescribed. It is a known and warned against (by the FDA) side effect of these commonly prescribed drugs – albeit they say it is a rare occurrence. (I say define ‘rare’.)
The doctors, when you can convince them their so called ‘wonder drugs for lowering cholesterol’ – might be responsible for what is happening – merely tell you to stop the drug for a week or so, then they will provide you with a script for a lower dosage or a different variety. They should of course arrange an immediate blood test to ensure you are not showing any signs of organ damage or elevated inflammatory markers, and this might work for a few patients.
But what if you are among the many for whom this class of drug simply is not suitable. Were you ever informed that Statins could do serious damage to your muscles? Were you ever given the choice to undergo testing to see if these drugs were suitable for you, before they were prescribed? I bet the answer to both of these questions is s resounding NO!
I am taking the liberty to draw on the work of Stephanie Seneff a brilliant scientist at MIT, who has written extensively about Statin Drugs and their detrimental effects on the human body. She researches, she does not treat nor does she prescribe.
Statin drugs have a remarkably diverse set of side effects, including cognitive and memory impairment, reduced libido, and muscle pain and weakness. The drug manufacturers claim that the incidence of side effects is relatively rare, but often side effects don’t appear until after several months or even years into treatment. In many of these cases, it may not be obvious that the statin drug is the cause of the problem. This is especially true because these side effects can easily be attributed to increasing age. In fact, as I will show later, statin side effects can best be interpreted as an acceleration of the aging process.
In my view, statin drugs are never worth the risk of their side effects. Cholesterol is a vital nutrient, without which mammalian cells cannot survive, and it is inconceivable to me that crippling the body’s ability to synthesize cholesterol can ever be a good idea.
In my volunteer work assisting (on the web) victims of Statin damage (statin toxicity) through the Stopped Our Statins Group at Yahoo and also on Face Book I am meeting people who have never been diagnosed with so called elevated cholesterol yet were prescribed these drugs as a ‘preventative’ by their doctors. These people are exhibiting serious signs of Statin Toxicity, which are not resolving after stopping the medication.
The most commonly reported side effects to statin therapy are muscle pain and weakness. If left unchecked, these symptoms can progress to rhabdomyolysis (severe muscle damage) and kidney failure. Muscle weakness in the lungs can lead to breathing difficulties; in the heart it leads to heart failure. Statin users are reassured by their doctors that they can halt statin therapy if their liver and muscle enzymes rise too high. In practice, however, it’s possible to suffer irreversible muscle damage (the problem does not go away after the statin therapy is stopped), and this can happen even when the enzyme levels are not above the normal range.
Stephanie Seneff tells us …. a statin user may become increasingly weak, in some cases to the point of major disability. A key message is that muscles are forced to cannibalize themselves to acquire sufficient energy. But another factor is oxidative damage to muscle tissue, with subsequent disintegration of the cell walls. This is true not only for the skeletal muscles, but also for the respiratory muscles controlling breathing and the heart muscle. With continued abuse, the muscle cells disintegrate, and the debris travels in the blood stream to the kidneys, which can lead to kidney failure.
In my own experience and that of thousands of other Statin Victims I have worked with, the pains and discomfort and the seizing of muscles is vastly down played and treated as ‘the norm’. There is an attitude of ‘you will get over it in a few days’. There is also the serious argument that YOU NEED THESE DRUGS, so put up with it! The cognitive impairment scenario is taken a little more seriously, except with the elderly – then it is simply put down to aging and perhaps early dementia!
Is there treatment for those hurt by these drugs? Good Question. There are clinics in hospitals that are studying these effects and possible treatments. My reading to date has not turned up anything positive, other than perhaps getting victims onto the CoQ10 enzyme – which should have been given at the same time as the statin prescription. It seems the Mayo Clinic’s Statin Intolerance Clinic has nothing serious to offer victims. They appear to want to find another way of getting patients to lower their cholesterol numbers (which by the way I do not believe actually saves any lives), by any which way they can…. and they don’t have a repair or recuperate program as part of their treatment schedule that I can see.
Another issue that stands out like the proverbial sore thumb is, the pharmaceutical interests will not let go of the theory – of high cholesterol being the cause of heart disease. This is a BIG Cash Cow for them and their investors, and if, as seems quite likely, more and more people will refuse to take statins, or come off these drugs due to side effects, then the pharmaceutical interests do have other ‘irons in the fire’.
Statins are the most effective and widely used drugs for treating dyslipidemia, a major risk factor for coronary heart disease. These are one of the safest hypolipidemic drugs but many patients are bound to discontinue statins due to their side effects. Hepatotoxicity, myotoxicity and peripheral neuropathy are important out of them. Discontinuation of statins leads to dyslipidemia and its grave consequences. Hence, there should be enough strategies for statin intolerant patients, so that they can be saved from these consequences. These side effects can be avoided by the awareness of certain factors viz. potential drug interactions and dose adjustment according to patho-physiology of the patient. Baseline investigations for liver function and muscle toxicity should be done before initiating statin therapy. Here, we are discussing various options for statin intolerant hyperlipidemic patients such as lower and intermittent dosing of statins, alternate hypolipidemic drugs, red yeast rice, supplementation with coenzyme Q10 and vitamin D. A number of hypolipidemic drugs are in trial phases and hold promise for statin intolerant patients. LINK
Don’t forget that Stephanie Seneff says: (severe muscle damage) in the heart it leads to heart failure.
I commend to you her work, she is another valiant worker in the field….. in our cause against Statin Drugs Toxicity.
TGA (Australian Therapeutic Goods Administration) information on Statins
NHS (UK National Health Service) information on Statins
Spacedoc warnings on Statins
Stopped Our Statins webpage – information
How Statins Really Work Explains Why They Don’t Really Work. by Stephanie Seneff